Hail, Hartley
- When
- April 22, 1:15 AM CST
- Where
- Hartley County, Channing
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.680, -102.330
A Sheriff Deputy reported quarter size hail in Channing.
Clusters of thunderstorms developed during the early morning hours north of a stationary front within a regime of strong low-level warm advection and upslope flow, ahead of a deepening surface low pressure center and an ejecting mid-level trough. 5 inch range were received from the northern half of the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Clusters of thunderstorms developed during the early morning hours north of a stationary front within a regime of strong low-level warm advection and upslope flow, ahead of a deepening surface low pressure center and an ejecting mid-level trough. A few reports of hail in the 1 to 1.5 inch range were received from the northern half of the Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 21, 11:40 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1240 AM CDT Wed Apr 22 2020 .AVIATION... 06Z TAF Cycle VFR conditions are expected at all three TAF sites except in and near thunderstorms where MVFR and IFR conditions likely. Showers and thunderstorms will be possible at all three TAF sites between about 08Z and 12Z Wednesday until around 18Z Wednesday. Southeast winds at the Amarillo TAF site 5 to 15 knots will become north and northeast 10 to 20 knots after 12Z Wednesday. Otherwise, the Dalhart and Guymon TAF sites will have northwest to north and northeast winds 5 to 15 knots increasing to around 15 to 25 knots with gusts near 30 knots after 17Z to 19Z Wednesday. Winds will become extremely erratic and strong with gusts in excess of 40 knots in and near the thunderstorms. Schneider && .PREV DISCUSSION... /Issued 633 PM CDT Tue Apr 21 2020/ AVIATION... 00Z TAF Cycle VFR conditions will generally prevail through 00Z Thursday except in and near thunderstorms at all three TAF sites where MVFR to IFR conditions are likely. Showers and thunderstorms will impact all three TAF sites between 00Z and 16Z to 17Z Wednesday. East to southeast winds 5 to 15 knots will become northwest to north and northeast 15 to 25 knots with gusts near 25 knots after 08Z to 12Z Wednesday. Winds will be extremely erratic and strong with gusts in excess 40 knots in and near thunderstorms. Schneider PREV DISCUSSION... /Issued 134 PM CDT Tue Apr 21 2020/ MESOSCALE UPDATE... .Severe weather expected this afternoon to early Wednesday morning... * Synoptic Overview: An upper level low just east of Las Vegas, NV is progressing east towards the region. Short wave disturbances ahead of this low have been moving across the New Mexico and Colorado, which has helped initiate and sustain convective activity in southeast Colorado and northeast New Mexico (vicinity Raton Mesa). An H3 jet of around 100 kts, with the jet exit region pointing towards our northwestern zones, will serve as a focal point of upper level lift for this afternoon and early evening. Subsidence behind a departing shortwave from this morning's activity has helped mix drier dew points to the surface in the eastern Panhandles, though that should be short-lived before recovering. * Mesoscale: A weak warm front is draped across the Canadian River Valley this afternoon, which is separating temperatures in the 50s to lower 60s and dew points in the upper 40s to lower 50s from a warm and more moist airmass down south. This boundary will serve as an area of concern, especially for any storms that develop north of it and crosses over. Another feature of note is the development of a lee side cyclone in eastern New Mexico which will push off towards the east-east northeast as we continue into the evening and overnight hours. Finally, an EML is evident on the latest mid and lower level water vapor imagery which is helping cap the atmosphere throughout most of the region and will need aid from lift in order to break through. The combination of these features shows that convective activity will favor zones near and to the north of the I-40 corridor, though the entirety of the combined Panhandles is likely in play for thunderstorm activity. Model skew-T output suggests that approximately 50 to 70 kts of effective bulk shear will be available for any storm capable of sustaining an updraft, with approximately 500 to 1000 J/kg of mainly elevated CAPE (a little higher if storms become surface based) available for storms out west and around 1000 to 2000 J/kg of CAPE for storms out east. LCL heights are around 750 to 1000 meters due to the fairly low dew point depressions (around 10 to 20 degrees F) across western and southwestern portions of the region. * Threats: All hazards are in play today, though the order of likelihood would be hail, winds and then tornadoes. Hail sizes could range from quarters to golf ball size in the western and northwestern zones, increasing in size to around hen egg to tennis ball size in the eastern zones this afternoon and evening in the presence of higher CAPE values in the -10 to -30C hail growth zone. The wind and tornado threat are conditional on storms becoming surface based, with the former possible for storms that occur in the warm sector and the latter with any storms that can cross/anchor along the frontal boundary. This threat transitions to large hail late tonight into early Wednesday morning, as all storms are likely to be in a linear (and potentially elevated) mode being in the cold sector with sizes up to 2 inches possible. * Timing & Location: The entire region will be under the gun for two separate rounds of storms. The first round is already trying to form in eastern New Mexico, and will progress towards the east and northeast during the afternoon and evening hours. Though the most favored areas over which these storms progress is in the north, it would not be surprising to see a few trailing storms in the southern zones should the cap be broken. The initial round of supercells should exit by around sunset tonight, before another round forms shortly after midnight in Oklahoma Panhandle and northern Texas Panhandles, progressing towards the east to east-northeast in the wake of the passing upper level disturbance. * Summary: Thunderstorms, with a few supercells, are expected this afternoon and evening. Another round of thunderstorms, some of which could be severe, is also possible early Wednesday morning. The first round of activity could bring all hazards, with order of likelihood being hail, wind and then a tornado. Overnight activity would potentially support large hail, with a greatly reduced chance for any damaging wind gusts or tornadoes. The best chance for such storms favors regions along and to the north of the I-40 corridor for both waves of activity. Bieda DISCUSSION...Wednesday through Monday Night... Lingering shower and thunderstorm activity is possible in the eastern portions of the combined Panhandles through Wednesday afternoon, with northerly flow behind an exiting low pressure system. This will aid in keeping day time highs about 10 degrees cooler than those observed today due to a milder airmass being in place. After this low exits, the flow turns northwesterly with a shortwave ridge passing over the region Thursday afternoon and evening. Drier conditions along with rising heights will help increase day time highs into the upper 70s and lower 80s with mostly clear skies. Another shortwave trof should arrive late Thursday into Friday, helping to kick off another round of showers and thunderstorms favoring the northern Panhandles. In addition, daytime highs should be back down into the upper 60s and lower 70s on Friday. A longwave ridge should move into the area on Saturday and bring a warming trend into early next week. Highs should gradually increase from the upper 60s/lower 70s on Saturday to the mid to upper 80s on Monday. Bieda AVIATION...Previous Discussion...18Z TAFs...Showers and thunderstorms, some of which could be severe, is expected at all terminals during the next 24 hours. Two waves of this activity is expected, the first expected between 21/20Z thru 22/03Z and another round AFT 22/05Z. The first round will bring the potential for damaging wind gusts, hail and even a tornado, while the second round is firmly focused on the hail potential. Ceilings will be around 2000 ft AGL or higher, so MVFR restrictions are quite likely. Winds today will primarily be out of the south to southeast around 10 to 20 kts, before switching out of the north behind a frontal boundary AFT 22/13Z around 20 to 25 kts. Shower and thunderstorm activity will continue after frontal passage favoring KDHT/KGUY. Bieda && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/99
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 932 PM CDT Tue Apr 21 2020 OKZ001>003-TXZ001>020-317-221445- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 932 PM CDT Tue Apr 21 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected tonight across the Texas and Oklahoma Panhandles, favoring the northern and eastern parts of the region. The strongest storms could become severe with large hail and strong winds being the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms will be possible going into Wednesday, and then again Thursday night through Friday across most of the Oklahoma and Texas Panhandles. Severe storms can't be ruled out early Wednesday morning in the eastern Panhandles, but otherwise severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed through tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 10 ENE LORA 35.77N 100.39W
04/21/2020 E1.00 INCH HEMPHILL TX FIRE DEPT/RESCUE
&&
EVENT NUMBER AMA2000258
MJGSpecial Weather Statement National Weather Service Amarillo TX 959 PM CDT Tue Apr 21 2020 TXZ005-010-220345- Hemphill TX-Lipscomb TX- 959 PM CDT Tue Apr 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND NORTHERN HEMPHILL COUNTIES UNTIL 1045 PM CDT... At 959 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Glazier, or 7 miles north of Canadian, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Higgins and Glazier. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3596 10044 3608 10045 3623 10000 3591 10000 TIME...MOT...LOC 0259Z 254DEG 28KT 3602 10035 Ferguson
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1024 PM CDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 4 SSW GRUVER 36.21N 101.44W
04/21/2020 E0.75 INCH HANSFORD TX PUBLIC
REPORT RECEIVED VIA MPING.
0545 PM HAIL 5 S CONLEN 36.16N 102.24W
04/21/2020 E0.75 INCH DALLAM TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED DIME SIZE HAIL ON TWITTER.
0648 PM HAIL 4 S CANADIAN 35.85N 100.40W
04/21/2020 E1.25 INCH HEMPHILL TX STORM CHASER
COPIOUS AMOUNTS OF HALF DOLLAR SIZE HAIL REPORTED BY A
STORM CHASER ON HIGHWAY 60 SOUTH OF CANADIAN.
0655 PM HAIL 5 S CANADIAN 35.84N 100.40W
04/21/2020 E1.00 INCH HEMPHILL TX STORM CHASER
0731 PM HAIL 7 SSW LAKE MARVIN 35.79N 100.20W
04/21/2020 E1.00 INCH HEMPHILL TX TRAINED SPOTTER
0749 PM HAIL 10 S LAKE MARVIN 35.75N 100.16W
04/21/2020 E1.75 INCH HEMPHILL TX STORM CHASER
0803 PM HAIL 10 ENE LORA 35.77N 100.39W
04/21/2020 E1.00 INCH HEMPHILL TX FIRE DEPT/RESCUE
&&
EVENT NUMBER AMA2000252 AMA2000253 AMA2000254 AMA2000255 AMA2000256
AMA2000257 AMA2000258
SchneiderSpecial Weather Statement National Weather Service Amarillo TX 131 AM CDT Wed Apr 22 2020 TXZ006-011-220700- Hartley TX-Oldham TX- 131 AM CDT Wed Apr 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 200 AM CDT... At 130 AM CDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Adrian, or 21 miles northwest of Vega, moving northeast at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Channing and Boys Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3595 10217 3550 10217 3522 10280 3557 10299 TIME...MOT...LOC 0630Z 239DEG 31KT 3552 10261 Ferguson
The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 07:16 UTC.
8 hail. Local standard time, as filed.
A Sheriff Deputy reported quarter size hail in Channing.
Ping pong ball size hail was reported.
This hail was observed 10 miles west of Stinnett.
Ping pong ball size hail was reported.
One-inch hail was reported in Stinnett.
Nickel size hail was reported 1 mile west-southwest of Spearman.
Penny size hail was reported 1 mile southwest of Spearman.
Pea to penny size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878006, 878007, 878009, 878015, 878017, 878022, 878024, 878027.